Texas, 2014

High Wind in Texas, March 11, 2014

March 11, 2014 · NWS SJT · 1 event in 1 county or zone

Non-convective winds of 25 to 35 mph, with some gusts over 45 mph, were experienced across much of West Central Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Non-convective winds of 25 to 35 mph, with some gusts over 45 mph, were experienced across much of West Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 11, 5:34 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 11, 5:34 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
634 PM CDT TUE MAR 11 2014

.AVIATION...
/00Z TAFS/

Gusty west to northwest winds will diminish as the sun sets but a
strong cold front will follow during the evening hours, shifting
winds to the north at 20 to 30 kts, with gusts over 35 kts at
times. Two surface boundaries exist at this time. The initial wind
shift is currently north of KABI and KSWW with the primary cold
front from near KPVW to KSPS. Both boundaries will move south,
with the primary cold front overtaking the weaker boundary during
the evening hours. The primary front will reach KABI around 02z,
KSJT by 03Z, and KJCT by 05z. Given the anticipated strength of
the post-frontal wind gusts, an Airport Weather Warning will be
issued for KABI.

Areas of blowing dust are already affecting the Big Country
and should continue to be an issue overnight as the stronger winds
develop. Much of the Panhandle is obscured by blowing dust with
visibilities of less than 2 miles. Expect visibilities greater
than 4 miles in most areas but amendments may be required as the
front moves through. Winds will remain strong through the morning
hours but will begin to weaken by midday as the pressure gradient
weakens. I expect gusts to near 20 kts by mid afternoon.

Johnson

&&

.PREV DISCUSSION... /ISSUED 352 PM CDT TUE MAR 11 2014/

SHORT TERM...
(Tonight and Wednesday)

Warm, breezy and very dry conditions are developing across West
Central Texas this afternoon with a surface trough moving across the
area. An area of blowing dust over the South Plains and northeastern
Permian Basin is spreading southeast into the Big Country and
northwestern Concho Valley this afternoon. To the north a cold front
is advancing south through the Texas Panhandle. This front will move
rapidly south across West Central Texas later this evening and
tonight. This front is expected to enter Haskell and Throckmorton
Counties 6-7 PM, reaching the Interstate 20 corridor around 9 PM,
and reaching Interstate 10 between Midnight and 1 AM. Strong, gusty
north winds will follow passage of this cold front and will continue
overnight.  A Wind Advisory is in effect for all of West Central
Texas, from 7 PM this evening to 7 AM Wednesday. Have inserted a
blowing dust in the forecast for late this afternoon across roughly
the northern third of our forecast area, and have left the inherited
mention of blowing dust in the forecast later this evening and
tonight.

Gusty north winds will continue on Wednesday morning, before
decreasing in the afternoon. Temperatures will be much cooler
Wednesday, with highs expected to be mostly in the 55-60 degree
range.

LONG TERM...
(Wednesday night through next Tuesday)

Surface high pressure will be overhead Wednesday evening but will
begin moving off to the east overnight. A dry airmass coupled with
light winds and mostly clear skies will result in chilly overnight
temperatures, with lows dropping into the lower 30s areawide by
daybreak Thursday.

South winds return on Thursday with afternoon temperatures warming
into the mid and upper 60s. Models continue to shown a compact upper
low/trough developing over the Desert Southwest on Thursday. The GFS
is faster with this system and brings the upper low across Arizona
and New Mexico Thursday night and across West Texas Friday morning.
The ECMWF is slower and brings the system across as an open wave
Friday night. Moisture will be lacking with this system so will
continue with a dry forecast. The system will however bring a
Pacific front through the area on Friday, with gusty west winds
developing, which will result in elevated to near critical fire
weather conditions across the area by afternoon. It will be warmer
with highs in the lower to middle 70s.

Medium range models continue to be problematic as they differ in the
evolution of another shortwave that dives south across the Rockies
next weekend. The ECMWF closes off a low over southern New Mexico
Saturday night, then drops it south/southwest to near the southern
tip of Baja by Sunday night. The GFS is farther north and briefly
closes off the system before moving it east across the area Sunday
night. Both systems bring a cold front across the area on Sunday
with the GFS painting a considerable amount of precipitation across
the area, while the ECMWF keeps most of the precipitation south and
east of the area. Confidence continues to remain low with this
system, so little change was made next weekend other than to expand
the slight PoPs farther west and south Sunday and Sunday night.
Expect cooler temperatures behind the front on Sunday with highs
in the 60s. Dry conditions will prevail early next week with
temperatures warming back into the 70s by Tuesday.

Fire Weather...

A Red Flag Warning is in effect today from Noon to 8 PM. The
combination of warm and very dry conditions with gusty west winds
is resulting in dangerous fire weather conditions.  A cold front
will move south across West Central Texas later this evening and
tonight. This front is expected to enter Haskell and Throckmorton
Counties 6-7 PM, reaching the Interstate 20 corridor around 9 PM,
and reaching Interstate 10 between Midnight and 1 AM. Strong, gusty
north winds will follow passage of this cold front and will
continue overnight. Elevated fire weather conditions are expected
on Wednesday, due to gusty north winds in the morning, and with
relative humidity values falling to between 20 and 30 percent
during the afternoon.

Elevated fire weather conditions are expected Thursday afternoon
with increasing south winds and relative humidity values dropping
into the 15-25 percent range.

Elevated to near critical fire weather conditions will be possible
Friday afternoon, due to a forecast combination of gusty west winds
and an intrusion of dry air into West Central Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 40  57  32  67  45 /   0   0   0   0   0
San Angelo 	 42  59  30  65  42 /   0   0   0   0   0
Junction 	 44  60  30  66  42 /   0   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING until 8 PM CDT this evening FOR THE FOLLOWING
ZONES: Callahan...Coke...Coleman...Fisher...Haskell...Irion...
Jones...Nolan...Runnels...Shackelford...Sterling...Taylor...
Throckmorton...Tom Green.

WIND ADVISORY until 7 AM CDT Wednesday FOR THE FOLLOWING ZONES:
Brown...Callahan...Coke...Coleman...Concho...Crockett...Fisher...
Haskell...Irion...Jones...Kimble...Mason...McCulloch...Menard...
Nolan...Runnels...San Saba...Schleicher...Shackelford...
Sterling...Sutton...Taylor...Throckmorton...Tom Green.

&&

25
Hazardous weather outlook, Mar 11, 7:03 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
803 PM CDT TUE MAR 11 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-121100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
803 PM CDT TUE MAR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS EVENING AS NORTH
WINDS INCREASE IN THE WAKE OF A STRONG COLD FRONT.

AREAS OF BLOWING DUST THIS AFTERNOON AND EVENING MAY LIMIT THE
VISIBILITY ACROSS THE REGION ALONG AND NORTH OF INTERSTATE
20...EXTENDING SOUTH TO STERLING CITY...ROBERT LEE AND COLEMAN.

A WIND ADVISORY IS IN EFFECT FOR ALL OF WEST CENTRAL TEXAS...FROM 7
PM THIS EVENING TO 7 AM FRIDAY. STRONG...GUSTY NORTH WINDS OF 25 TO
35 MPH...WITH GUSTS TO NEAR 50 MPH AT TIMES...WILL FOLLOW A COLD
FRONTAL PASSAGE AND WILL CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Haskell

When
March 11, 8:43 PM CST to 8:46 PM CST
Where
Haskell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The Mesonet station 2 miles north northeast of Weinert measured a wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508052.